The method of upper and lower solutions to impulsive differential equations with integral boundary conditions
© Pang et al.; licensee Springer. 2014
Received: 7 May 2014
Accepted: 1 July 2014
Published: 22 July 2014
This paper considers a second-order impulsive differential equation with integral boundary conditions. Some sufficient conditions for the existence of solutions are proposed by using the method of upper and lower solutions and Leray-Schauder degree theory.
The theory of impulsive differential equations describes processes which experience a sudden change of their state at certain moments. Processes with such a character arise naturally and often, especially in phenomena studied in physics, chemical technology, population dynamics, biotechnology, and economics. For an introduction of the basic theory of impulsive differential equations in , see Lakshmikantham et al. , Bainov and Simeonov , Samoilenko and Perestyuk , and the references therein. The theory of impulsive differential equations has become an important area of investigation in recent years, and it is much richer than the corresponding theory of differential equations (see, for instance, [4–6] and the references therein).
On the other hand, the theory of boundary value problems with integral boundary conditions for ordinary differential equations arises in different areas of applied mathematics and physics. For example, heat conduction, chemical engineering, underground water flow, thermo-elasticity, and plasma physics can be reduced to nonlocal problems with integral boundary conditions. For boundary value problems with integral boundary conditions and comments on their importance, we refer the reader to the papers in Gallardo [7–9] and the references therein. For more information about the general theory of integral equations and their relation with boundary value problems, we refer to the book of Corduneanu  and Agarwal and O’Regan .
Recently, some well-known works, such as Hao et al. , Zhang et al.  and Ding and Wang , deal with impulsive differential equations with integral boundary conditions. However, most of these results are obtained by using the fixed point theorem in cones. It is well known that the method of upper and lower solutions is a powerful tool for proving the existence results for a large class of boundary value problems, see [15–17].
where , , is continuous, for , is nonnegative, , denotes the jump of at , and represent the right and left limits of at , respectively, has a similar meaning for .
the impulsive conditions , and the boundary conditions .
For , we write if for all .
In addition, we assume that the following conditions hold:
(H1) f satisfies the Nagumo condition relative to α, β;
(H2) . is nondecreasing in for all ;
One can find the next result, with its proof, in .
exists for a.e. ;
if and in E, then for a.e. .
Proof Denote , we will only see that for every . An analogous reasoning shows that for all . Otherwise, if , , does not hold, then , there are three cases.
which is a contradiction.
which is a contradiction. Hence the function y cannot have any positive maximum interior to the interval for .
Case 3. According to Case 2, if , then , or , we only prove that , . Suppose that , easily, .
which contradicts that cannot be the maximum point. By the same analysis, we can get that , , cannot hold. □
Lemma 2.4 on J, where is the solution of (2.1).
This, obviously, contradicts the choice of D. The proof is complete. □
Lemma 2.5 (Schauder’s fixed point theorem)
Let K be a convex subset of a normed linear space E. Each continuous, compact map has a fixed point.
3 Existence results
where , .
It is obvious that is completely continuous.
By the Schauder fixed point theorem, we can easily obtain that T has a fixed point , which is a solution of BVP (2.1). And by Lemma 2.3 and Lemma 2.4, we know that , , then BVP (2.1) becomes BVP (1.1), therefore is a solution of BVP (1.1). The proof is complete. □
, which means that there exists such that ;
if x is a solution of (1.1) with , then on ;
if x is a solution of (1.1) with , then on .
where , .
It is standard that is completely continuous. It is immediate from the argument above that .
and there are solutions in , , , as required.
We now show . The proof that is similar and hence omitted. We define , the extension to of the restriction of to as follows.
for some constants . Moreover, we may choose so that .
Thus there are three solutions, as required. The proof is complete. □
there exists such that all , the functions and are, respectively, lower and upper solutions of (1.1);
where Ω is defined in Theorem 3.2. □
The work is supported by Beijing Higher Education Young Elite Teacher Project (Project No. YETP0322) and Chinese Universities Scientific Fund (Project No. 2013QJ004).
- Lakshmikantham V, Bainov DD, Simeonov PS Series in Modern Applied Mathematics 6. In Theory of Impulsive Differential Equations. World Scientific, Singapore; 1989.View ArticleGoogle Scholar
- Bainov DD, Simeonov PS Ellis Horwood Series: Mathematics and Its Applications. In Systems with Impulse Effect. Ellis Horwood, Chichester; 1989.Google Scholar
- Samoilenko AM, Perestyuk NA World Scientific Series on Nonlinear Science: Series A: Monographs and Treatises 14. In Impulsive Differential Equations. World Scientific, Singapore; 1995.Google Scholar
- Agarwal RP, O’Regan D: Multiple nonnegative solutions for second order impulsive differential equations. Appl. Math. Comput. 2000, 114: 51-59. 10.1016/S0096-3003(99)00074-0MathSciNetView ArticleMATHGoogle Scholar
- Ding W, Han M: Periodic boundary value problem for the second order impulsive functional differential equations. Appl. Math. Comput. 2004, 155: 709-726. 10.1016/S0096-3003(03)00811-7MathSciNetView ArticleMATHGoogle Scholar
- Lee EK, Lee YH: Multiple positive solutions of singular two point boundary value problems for second order impulsive differential equations. Appl. Math. Comput. 2004, 158: 745-759. 10.1016/j.amc.2003.10.013MathSciNetView ArticleMATHGoogle Scholar
- Gallardo JM: Second order differential operators with integral boundary conditions and generation of semigroups. Rocky Mt. J. Math. 2000, 30: 1265-1292. 10.1216/rmjm/1021477351MathSciNetView ArticleMATHGoogle Scholar
- Karakostas GL, Tsamatos PC: Multiple positive solutions of some Fredholm integral equations arisen from nonlocal boundary-value problems. Electron. J. Differ. Equ. 2002, 30: 1-17.MathSciNetMATHGoogle Scholar
- Lomtatidze A, Malaguti L: On a nonlocal boundary-value problems for second order nonlinear singular differential equations. Georgian Math. J. 2000, 7: 133-154.MathSciNetMATHGoogle Scholar
- Corduneanu C: Integral Equations and Applications. Cambridge University Press, Cambridge; 1991.View ArticleMATHGoogle Scholar
- Agarwal RP, O’Regan D: Infinite Interval Problems for Differential, Difference and Integral Equations. Kluwer Academic, Dordrecht; 2001.View ArticleMATHGoogle Scholar
- Hao X, Liu L, Wu Y: Positive solutions for second order impulsive differential equations with integral boundary conditions. Commun. Nonlinear Sci. Numer. Simul. 2011, 16: 101-111. 10.1016/j.cnsns.2010.04.007MathSciNetView ArticleMATHGoogle Scholar
- Zhang X, Feng M, Ge W: Existence of solutions of boundary value problems with integral boundary conditions for second-order impulsive integro-differential equations in Banach spaces. J. Comput. Appl. Math. 2010, 233: 1915-1926. 10.1016/j.cam.2009.07.060MathSciNetView ArticleMATHGoogle Scholar
- Ding W, Wang Y: New result for a class of impulsive differential equation with integral boundary conditions. Commun. Nonlinear Sci. Numer. Simul. 2013, 18: 1095-1105. 10.1016/j.cnsns.2012.09.021MathSciNetView ArticleMATHGoogle Scholar
- Cabada A, Pouso RL:Existence results for the problem with nonlinear boundary conditions. Nonlinear Anal. 1999, 35: 221-231. 10.1016/S0362-546X(98)00009-1MathSciNetView ArticleMATHGoogle Scholar
- Lee Y, Liu X: Study of singular boundary value problems for second order impulsive differential equations. J. Math. Anal. Appl. 2007, 331: 159-176. 10.1016/j.jmaa.2006.07.106MathSciNetView ArticleMATHGoogle Scholar
- Shen J, Wang W: Impulsive boundary value problems with nonlinear boundary conditions. Nonlinear Anal. 2008, 69: 4055-4062. 10.1016/j.na.2007.10.036MathSciNetView ArticleMATHGoogle Scholar
- Wang MX, Cabada A, Nieto JJ: Monotone method for nonlinear second order periodic boundary value problems with Carathéodory functions. Ann. Pol. Math. 1993, 58: 221-235.MathSciNetMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.